Michigan, 2019

Winter Storm in Michigan, February 12 to 13, 2019

February 12 to 13, 2019 · NWS APX · 25 events in 25 counties and zones

Low pressure would advance out of the central plains, crossing the Thumb area of lower Michigan on the night of the 12th. Snow expanded north into the area early on the 12th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure would advance out of the central plains, crossing the Thumb area of lower Michigan on the night of the 12th. Snow expanded north into the area early on the 12th. Heavier snow fell in the morning into mid afternoon, followed by a brief lull, before heavier snow returned again that evening. Snowfall was enhanced into northeast lower Michigan during this part of the event, thanks to east winds off of Lake Huron. And, after the system departed, moderate lake effect snow fell in some of the snowbelts of northern Michigan well into the 13th. The highest snowfall amounts included 16 inches in Rogers City, and around a foot in Petoskey and Alpena. Substantial blowing and drifting snow resulted from winds gusting up to 40 mph after the system departed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 12, 2:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 12, 2:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
249 AM EST Tue Feb 12 2019

.NEAR TERM...(Today through Tonight)
Issued at 247 AM EST Tue Feb 12 2019

High impact weather potential: Significant winter storm today into
tonight. Expect moderate to heavy snow an some freezing drizzle,
leading to very slippery roads and hazardous driving conditions.

Pattern synopsis and forecast:

Early this morning, sfc low pressure was deepening while moving into
srn IL, with it's warm front extending east into the Ohio valley.
The parent upper trough was negatively tilted, and extended from srn
Canada through all of the Plains states. There was strengthening
DPVA out ahead of this trough into primarily srn Lake Michigan and
Wisconsin. There was also a double upper jet structure/fairly strong
upper level divergence and strengthening deformation zone, right
over the top of an axis of strongest low to mid level warm and moist
advection co-located in the same general region. This was resulting
a swath of moderate to heavy precipitation/snow. Closer to home,
lighter snows associated with the far nrn fringe of the
precipitation shield, were still SW of us, since we have a deep
layer of dry air between 5-15kft. Clouds were thickening aloft
however, and skies were obviously completely cloudy.

The aforementioned negatively tilted upper trough will close off
toward this evening, then move over nrn Michigan later tonight.
There is not much difference in the track of the rapidly deepening
sfc low pressure that moves through the Saginaw Bay/Thumb region,
then east of Lake Huron late tonight. From a forcing and moisture
standpoint, the deformation, upper divergence, strong DPVA and warm
moisture advection rolls through from south to north through the
day, with moisture stripping out aloft to maybe a larger degree
across nrn lower Michigan this afternoon. Doubt the lake enhancement
will too significant across NE lower and the Straits region with
inversion heights around 2kft, but am expecting the higher snowfall
amounts for today to reside there, ranging between 5-7", with more
of a 3-5" range across NW lower and eastern upper Michigan. The
least amounts of snow are likely in NW lower due to some downsloping
issues. Across the more of nrn lower, there is likely to be some
freezing drizzle issues due to that moisture aloft stripping out,
and fcst soundings suggesting that for a time this afternoon and
early evening that the top of the lower level moist layer is dancing
around -10C. Shouldn't be a big deal as it falls on top of already
fallen snow.

As the upper trough closes off tonight, the sfc low deepens to it's
lowest pressure as it works across srn Lake Huron. Strong DPVA and
deformation/deeper moisture on the backside of the passing sfc low
moves in over nrn Michigan, with the strongest deep layer -divQ
expected to be over NE lower again, as well as eastern sections of
Chip/Mack counties of eastern upper. This is sort of a "round 2" to
this winter storm. Colder air in the low levels comes in behind the
system out of the NW, with H8 temps falling to -14C to -16C. This
should bring some better lake enhancement into NW lower and eastern
upper Michigan, with inversion heights rising to 5kft. Another
general 4-6 inches expected to fall within the stronger -divQ, with
more of a 2-4 inch range in NW lower/western Chip and Mack counties.

Total snowfall for today and tonight can be added up now, with 7 to
12 inches across nrn Michigan. Again, the maximum amounts centered
around Cheboygan/Presque Isle/Alpena and Montmorency counties.

Expect pretty hazardous driving conditions, with obviously slick
roads and poor visibility at times, due to not only the snowfall,
but also to some periodic blowing snow.

Highs today will be in the lower 20s for eastern upper to as "mild"
as around 30F closer to Saginaw Bay. Lows tonight in the CAA behind
the departing storm, will range from 10F to to 20F, coldest in
eastern upper and the interior higher terrain of nrn lower.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 247 AM EST Tue Feb 12 2019

High Impact Weather Potential: Moderate

Primary Forecast Concerns/Challenges: Light accumulating lake effect
snow Wednesday with reduced visibilities

A closed upper level low will be moving into southern Ontario early
Wednesday morning, taking great DPVA and -DivQ with it. The
occluding surface low will have already crossed Lake Huron, but
gusty winds and wrap around moisture on the backside of the system
will generate continued hazardous travel conditions and sensible
weather through at least the first half of the day Wednesday. H850
temperatures in the negative teens and fairly unidirectional winds
in the boundary layer will help generate lake effect snow. Inversion
heights will remain near 3 kft through the day. A weak surface
trough rotating around the backside of the low may provide enough
support to enhance lake effect snow showers. This combined with
decent moisture in the DGZ during the morning will help produce a
couple more inches of lake effect in typical northwest flow belts.
Accumulations in any one spot will be light, given the very slowly
backing winds through the day. Snow totals look to come in at one or
two inches, with locally higher amounts under any stronger bands for
an extended time. Patchy blowing snow and reduced visibilities will
still be possible through much of the day. Winds will remain gusting
into the low 20s, especially in counties near the lake shores before
diminishing through the afternoon and evening.

Through Wednesday night shortwave ridging moves over the region, and
moisture gets stripped out from the top down, decreasing lake effect
snow chances overnight. Winds also turn more southerly overnight as
a surface ridge axis pushes through. These southerly winds will
bring in low level warmth and moisture out ahead of the next system
sweeping out of the central Plains. Isentropic ascent ahead of the
system will likely produce widespread light snow through the day
Thursday. This next system is still a bit of a wild card, with some
guidance wanting to move it straight over nrn Michigan by Thursday
evening. Most models have this system originating as a Colorado low,
which quickly passes over our region. This has the potential to
bring another round of mixed precip Thursday night, but guidance
varies drastically on possible solutions. Support for this system
comes in the form of an upper level low dropping south out of
northern Manitoba and a 100kt jet streak arching over shortwave
ridging pushing into New England. All of this could change with
subsequent model runs, but it still bears watching.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 247 AM EST Tue Feb 12 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: None for now

The end of the week into the weekend brings continued cold air
pushing in on mostly northerly winds. A progressive and rather
chaotic mid and upper-level pattern is in store, with waves passing
by to our north and south. Each bringing with them slight chances
for snow showers. At this point no major systems look to be headed
our way, and no major accumulating lake effect. Temperatures remain
about 5 degrees below normal through the weekend into early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1141 PM EST Mon Feb 11 2019

...Active Stretch of Weather Ahead...

MVFR overnight deteriorating to IFR Tuesday and Tuesday night.

Relatively quiet for the moment with high pressure across Ontario
and Quebec and down into the northern Great Lakes and
developing/deepening low pressure through the Midwest into the
Plains. Winds are increasing across northern Michigan however
owing to a tightening pressure gradient across the state in
between these two system.

To the south, large expanse of precipitation associated with the
developing storm system is already spreading into the lower Great
Lakes region. Snow from this system will pivot up through
northern lower Michigan late overnight through early to mid
afternoon Tuesday bringing overall IFR conditions and decent
snowfall to the terminal sites. Intial heavier snowfall may
diminish some through the afternoon hours, replaced with some
freezing drizzle. However, deepening surface low will eventually
swing up through the Saginaw Valley/Thumb region Tuesday evening
and will bring another round of heavy snow up through Northern
Lower Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 9 AM EST Wednesday for MIZ031>036-041-
042.

WINTER STORM WARNING from 9 AM this morning to 9 AM EST
Wednesday for MIZ016>024.

WINTER STORM WARNING from 7 AM this morning to 9 AM EST
Wednesday for MIZ025>030.

WINTER STORM WARNING from 10 AM this morning to 9 AM EST
Wednesday for MIZ008-015.

&&

NEAR TERM...SMD
SHORT TERM...SMD
LONG TERM...SMD
AVIATION...BA
Hazardous weather outlook, Feb 12, 3:16 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
316 AM EST Tue Feb 12 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-130830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
316 AM EST Tue Feb 12 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Moderate to heavy snow will bring several inches of snow to
northern Michigan today and tonight, while gusty winds will result
in periods of blowing snow. Freezing drizzle or light freezing
rain may also occur in much of northern lower Michigan this afternoon
and evening. See ongoing winter storm warnings for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for ice jams to develop on area rivers.
Flooding may occur rapidly upstream from any ice jams that
develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Manistee

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Wexford forecast zone
Reported by
Law Enforcement
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Missaukee forecast zone
Reported by
Law Enforcement
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Roscommon forecast zone
Reported by
Official NWS Observations
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Ogemaw forecast zone
Reported by
Law Enforcement
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
February 12, 5:00 AM EST to February 13, 6:00 AM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Gladwin

When
February 12, 5:00 AM EST to February 13, 2:00 AM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Arenac

When
February 12, 5:00 AM EST to February 13, 2:00 AM EST
Where
Arenac forecast zone
Reported by
Public
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
February 12, 8:00 AM EST to February 13, 7:00 AM EST
Where
Benzie forecast zone
Reported by
CoCoRaHS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 12, 8:00 AM EST to February 13, 7:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
February 12, 8:00 AM EST to February 13, 5:00 PM EST
Where
Kalkaska forecast zone
Reported by
CoCoRaHS
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 12, 8:00 AM EST to February 13, 5:00 PM EST
Where
Crawford forecast zone
Reported by
Public
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
February 12, 8:00 AM EST to February 13, 7:00 AM EST
Where
Oscoda forecast zone
Reported by
Law Enforcement
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
February 12, 8:00 AM EST to February 13, 7:00 AM EST
Where
Alcona forecast zone
Reported by
COOP Observer
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Cheboygan forecast zone
Reported by
CoCoRaHS
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
February 12, 9:00 AM EST to February 13, 4:00 PM EST
Where
Charlevoix forecast zone
Reported by
Law Enforcement

Winter Storm, Leelanau

When
February 12, 9:00 AM EST to February 13, 4:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 12, 9:00 AM EST to February 13, 4:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 12, 9:00 AM EST to February 13, 4:00 PM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Montmorency forecast zone
Reported by
Law Enforcement
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
February 12, 11:00 AM EST to February 13, 3:00 PM EST
Where
Chippewa forecast zone
Reported by
Official NWS Observations

Winter Storm, Mackinac

When
February 12, 11:00 AM EST to February 13, 7:00 AM EST
Where
Mackinac forecast zone
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811460, 811461, 811462, 811463, 811464, 811465, 811466, 811467, 811454, 811455, 811456, 811457, 811458, 811459, 811445, 811446, 811447, 811448, 811449, 811450, 811451, 811452, 811453, 811443, 811444.